Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Columbia, SC

July 7, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2003, 2:47 PM EDT for Orangeburg County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 2:47 PM EDT (18:47 UTC)
Expired
Jul 7, 2003, 3:30 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WUUS52 KCAE 071847
SVRCAE
SCC075-071930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT.

* AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER HOLLY HILL..MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
  EAUTAWVILLE

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME 
SIZE HAIL.

LAT...LON 3330 8024 3326 8031 3329 8034 3325 8036
          3336 8050 3345 8040 3345 8020

LCVLCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 7, 2:47 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT MON JUL 7 2003

DISC:  18Z SURFACE ANALYSIS SHOWS A WEAK TROF ALONG THE COAST AND
ANOTHER ACROSS THE MTS/UPSTATE THIS AFTERNOON. 88D SHOWS BOTH AREAS
HAVE BEEN FOCUS OF DEVELOPING SHRA/TSRA DEVELOPMENT...WITH AREAS IN
BETWEEN BEGINNING TO FILL IN A BIT. MODELS IN GOOD AGREMEENT WITH
OVERALL PATTERN TRENDS THROUGH THE FORECAST PERIOD. GFS/ETA SHOW
MID/UPPER LEVEL RIDGE TO GRADUALLY SHIFT FROM OFF THE SE COAST
WESTWARD ALONG THE GULF COAST THROUGH WEDNESDAY. THIS WILL ALLOW
TROF TO DEVELOP ACROSS THE EAST/SOUTHEAST BY LATE WEEK. MESOETA/RUC
BOTH SHOW S/W ENERGY TO MOVE SLOWLY THE AREA OVERNIGHT. WITH AMPLE
MOISTURE...NICE DAYTIME HEATING ALONG WITH S/W...BELIEVE CURRENT
ACTIVITY WILL INCREASE AND CONTINUE THROUGH THE EVENING HOURS. WOULD
NOT BE SURPRISED TO SEE ACTIVITY LINGER AFTER MIDNIGHT. PW VALUES
QUITE HIGH AND EXPECT STORMS TO PRODUCE LOCALLY HEAVY RAIN.
THANKFULLY ENOUGH WIND ALOFT TO KEEP STORMS MOVING ALONG. DOES NOT
APPEAR TO BE AS MUCH MOISTURE AROUND FOR TUESDAY AND WEDNESDAY ALONG
WITH LITTLE UPPER SUPPORT...BUT SURFACE TROF REMAINS ACROSS THE AREA
THROUGH THE PERIOD. WILL CONTINUE WITH A SLIGHT CHANCE/CHANCE FOR
SHRA/TSRA FOR TUESDAY AND WEDNESDAY. AS FOR TEMPERATURES...GUIDANCE
AND LOCAL EQUATIONS VERY SIMILAR AND WILL NOT DEVIATE FAR.

EXTENDED...NEXT BEST CHANCE FOR RAIN WILL BE ASSOCIATED WITH COLD
FRONT PASSING ACROSS THE AREA ON FRIDAY. TROFINESS DEVELOPING BY END
OF THE WEEK WILL CONTINUE THROUGH EARLY NEXT WEEK. EXPECT
TEMPERATURES TO REMAIN NEAR NORMAL THROUGH THE PD.

FCSTID =   77
CAE   73  93  74  93 /  50  20  20  30
AGS   72  93  73  93 /  50  20  20  30
SSC   73  93  74  93 /  50  20  20  30
OGB   72  94  73  94 /  50  20  20  30

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Jul 7, 6:34 AM EDT, 8 hours 13 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-071234-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
634 AM EDT MON JUL 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
RIVER FLOODING CONTINUES ON THE CONGAREE AT CAROLINA EASTMAN. REFER
TO FLOOD STATEMENT (FLSCAE) ISSUED BY THIS OFFICE AT 611 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.